Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 71, NWS Amarillo, TX

May 10, 2017Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 10, 2017, 5:59 PM CDT for Cimarron County, Texas County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2017, 5:59 PM CDT (22:59 UTC)
Expired
May 10, 2017, 6:29 PM CDT
In force
30 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Cimarron County, OK, Texas County, OK

The radar

The Amarillo radar (KAMA), 179 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 5:27 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WUUS54 KAMA 102259
SVRAMA
OKC025-139-102345-
/O.NEW.KAMA.SV.W.0071.170510T2259Z-170510T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
559 PM CDT WED MAY 10 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Texas County in the Panhandle of Oklahoma...
  Northeastern Cimarron County in the Panhandle of Oklahoma...

* Until 645 PM CDT

* At 558 PM CDT, a severe thunderstorm was located 6 miles west of
  Eva, or 15 miles southwest of Elkhart, moving north at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Eva and Sturgis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3672 10189 3670 10211 3699 10220 3699 10191
TIME...MOT...LOC 2258Z 171DEG 22KT 3679 10202 

HAIL...1.50IN
WIND...60MPH
 
$$

Simpson
2 follow-up statements
300 
WWUS54 KAMA 102317
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
617 PM CDT WED MAY 10 2017

OKC025-139-102345-
/O.CON.KAMA.SV.W.0071.000000T0000Z-170510T2345Z/
Texas OK-Cimarron OK-
617 PM CDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN TEXAS AND NORTHEASTERN CIMARRON COUNTIES...

At 617 PM CDT, a severe thunderstorm was located 9 miles southwest of
Elkhart, moving north at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3689 10192 3687 10213 3699 10220 3699 10191
TIME...MOT...LOC 2317Z 171DEG 25KT 3694 10205 

HAIL...1.50IN
WIND...60MPH
 
$$

Simpson
062 
WWUS54 KAMA 102329
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
629 PM CDT WED MAY 10 2017

OKC025-139-102339-
/O.CAN.KAMA.SV.W.0071.000000T0000Z-170510T2345Z/
Texas OK-Cimarron OK-
629 PM CDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3689 10192 3687 10213 3699 10220 3699 10191
TIME...MOT...LOC 2327Z 171DEG 22KT 3701 10206 

$$

Simpson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:33 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 10, 3:33 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
333 PM CDT Wed May 10 2017

.MESOSCALE UPDATE...
See mesoscale discussion below.

Simpson

&&

.SHORT TERM...
Upper level low over New Mexico will continue to slowly move east
northeast overnight. As this low moves closer to the region it will
help to provide enough dynamics to produce numerous showers and
thunderstorms across the region. Some of the storms will likely
become severe with large hail the primary threat. Damaging winds and
a tornado or two can not be ruled out. A cold front will start to
move through the Oklahoma Panhandle and the northern Texas Panhandle
helping to enhance the rain chances there after midnight. The
southern Texas Panhandle should see showers and thunderstorms come
to an end after midnight.

LG

&&

.LONG TERM...Thursday through Wednesday...
Behind the cold front, showers and low top thunderstorms will be
possible in the northern half of the area Thursday during the day.
As the low pressure system departs the region on Friday, high
pressure will begin to build in. Downsloping flow will bring
surface temps up into the upper 80s and 90s through the weekend.
By Sunday the ridge starts breaking down as a low pressure system
drops down into the Pacific northwest and sends short waves out
ahead of it. The dryline looks to set up across the central or
eastern Panhandles between Sunday and Wednesday which will set the
stage for thunderstorms to form east of the dryline each day.

Beat

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                49  67  46  73  51 /  40  10   0   0   0
Beaver OK                  55  67  47  74  50 /  70  40  10   0   0
Boise City OK              50  61  41  72  50 /  70  40   5   0   0
Borger TX                  51  68  47  74  52 /  50  20   5   0   0
Boys Ranch TX              49  66  45  74  52 /  40  10   0   0   0
Canyon TX                  48  68  46  73  52 /  20  10   0   0   0
Clarendon TX               53  72  50  75  51 /  30  10   0   0   0
Dalhart TX                 48  63  42  73  50 /  40  20   0   0   0
Guymon OK                  52  64  44  74  51 /  70  40   5   0   0
Hereford TX                48  68  45  74  51 /  20  10   0   0   0
Lipscomb TX                55  68  48  74  49 /  70  30  10   0   0
Pampa TX                   51  67  47  72  51 /  50  20   5   0   0
Shamrock TX                55  74  52  75  50 /  50  20   5   0   0
Wellington TX              55  77  53  77  51 /  30  10   0   0   0

&&

.PREV DISCUSSION... /Issued 215 PM CDT Wed May 10 2017/

MESOSCALE UPDATE...
..Severe weather pretty likely today...

* Synoptic Overview: A large upper level low continues to spin to
  our west, finally crossing into New Mexico from Arizona this
  morning. Broad diffluent flow aloft and modest height falls will
  provide forcing for ascent this afternoon as a shortwave trough
  axis crosses the area this afternoon.

* Mesoscale: Overnight convection has left a staunch outflow bndry
  arching from roughly Plainview to Matador to Childress at 18z. A
  complicated sfc map reveals a diffuse western edge to said
  boundary arching further north and west to Hereford up to
  Dalhart. Southwest of this boundary, sfc flow has turned to the
  SW, but mixing has not yet been able to dry the moist boundary
  layer. Current thinking is that mixing will eventually dry out
  the SW TX Panhandle and a synoptically forced sfc trough (with
  pseudo-dryline characteristics) will surge NE over the late
  afternoon hours. Regardless of the details of this complicated
  boundary...low level mass convergence where the SW winds meet
  the SE winds will serve as a focus for rigorous storm
  development as forced ascent overspreads the area aloft. Expect
  this to occur by 3 PM with somewhat of an unzipping along this
  convergent zone possible from roughly Hereford to Plainview to
  Floydada. Due to strong flow aloft, storms will quickly move NE
  after forming. The 18Z KAMA sounding shows an environment not
  far from convecting, with 2200 J/kg SBCAPE with very little CIN
  and only a small speed bump of an isothermal layer associated
  with an eroding cap between h725 and h7. The 18Z sounding does
  exhibit a bit of a veer-back-veer profile with winds at h5 a bit
  more due southerly than in the layers above and below, which
  are more southwesterly. Model indications are that winds around
  h5 should veer some over the next few hours so think shear
  profiles will become quite favorable for supercells with veering
  profiles and effective shear values of 40-50+ kts expected.

* Threats:  The main threat tonight will probably be large to very
  large hail due to favorable thermodynamics and expected supercell
  structures. The damaging wind threat looks like it will be a bit
  less than it normally is around here on most severe days , but
  heck, less than normal around here is still probably going to
  produce at least isolated severe gusts. The low level environment
  does not look incredibly favorable for tornadoes but with
  relatively low LCL heights, tornadoes cannot be ruled out,
  especially in any deviant or boundary riding storms. The SE TX
  Panhandle, once thought to have the greatest tornado threat is
  still mired in low clouds with a stable airmass holding strong. We
  will very closely watch this area for recovery because if we do
  get recovery, an environment rich in horizontal vorticity with a
  boundary oriented parallel to storm motion could spell tornado
  trouble.  Right now significant airmass modification in the SE
  looks somewhat unlikely but certainly not impossible.

* Timing & Location: Storms will probably fire by 3 PM in the
  southwest Panhandle, cross the area, and leave the NE Panhandles
  by late evening.

Simpson

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/16
Hazardous weather outlook, May 10, 3:16 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
316 PM CDT Wed May 10 2017

OKZ001>003-TXZ001>020-110945-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
316 PM CDT Wed May 10 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected today and tonight across much of the
Oklahoma and Texas Panhandles. Some storms that develop may become
severe, with large hail, damaging winds, and isolated tornadoes
the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible across the northern half of the
area Thursday. Any storms that form are expected to remain below
severe levels at this time.

Additional thunderstorms may develop Sunday afternoon through
Tuesday across eastern sections of the Oklahoma and Texas
Panhandles. Any storms that form are expected to remain below
severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert and be ready for
possible activation later this afternoon or evening.

Beat

In the hours before

Local storm report, May 10, 3:46 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 AM     TORNADO          2 WSW LAKE MCCLELLAN    35.20N 100.90W
05/10/2017                   GRAY               TX   NWS STORM SURVEY

            TORNDO TOUCHED DOWN AROUND 401 AM 2 MILES WSW OF LAKE
            MCCLELLAN. TORNADO MOVED NE AND WAS ON GROUND FOR 2.7
            MILES AND AROUND 8 MINUTES. THE TORNADO WAS 50 YARDS
            WIDE AND PRODUCED EF1 DAMAGE MAINLY TO TREES AT THE LAKE
            CAMP GROUNDS.

&&

EVENT NUMBER AMA1700453

MJG
Special weather statement, May 10, 3:58 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
358 PM CDT WED MAY 10 2017

TXZ012-017-018-102130-
Potter TX-Randall TX-Armstrong TX-
358 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL...
NORTHWESTERN ARMSTRONG AND SOUTHEASTERN POTTER COUNTIES UNTIL 430 PM
CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Tanglewood, or 7 miles northeast of Canyon, moving northeast at
30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Washburn, Mescalero Park and
Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3501 10196 3533 10186 3522 10162 3518 10162
      3518 10156 3517 10153 3493 10178
TIME...MOT...LOC 2058Z 205DEG 25KT 3505 10182

Simpson
Local storm report, May 10, 4:25 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
425 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             3 NNE AMARILLO          35.24N 101.80W
05/10/2017  E1.75 INCH       POTTER             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700454

GUERRERO
Local storm report, May 10, 5:10 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
510 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             1 W FRITCH              35.64N 101.61W
05/10/2017  E1.00 INCH       HUTCHINSON         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700455

GUERRERO
Local storm report, May 10, 5:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             9 SE HEDLEY             34.77N 100.57W
05/10/2017  E1.00 INCH       DONLEY             TX   PUBLIC

&&

EVENT NUMBER AMA1700456

KJS
Special weather statement, May 10, 5:47 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
547 PM CDT WED MAY 10 2017

OKZ001-002-102315-
Cimarron OK-Texas OK-
547 PM CDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 615 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Eva, or 20 miles south of Elkhart, moving north at
40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eva and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3699 10178 3663 10191 3666 10213 3699 10226
TIME...MOT...LOC 2247Z 174DEG 34KT 3673 10203

Simpson

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:10 PM CDTSevere Thunderstorm WarningAMACimarron80 min
May 9, 9:17 PM CDTSevere Thunderstorm WarningAMACimarron, Texas58 min
May 10, 1:25 AM CDTSpecial Weather StatementAMABeaver35 min
May 10, 5:47 PM CDTSpecial Weather StatementAMACimarron28 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.